Illinois, 2015

Lightning Strike in Illinois, August 19, 2015

August 19, 2015 · NWS ILX · 1 event in 1 county or zone

Scattered thunderstorms tracked across central Illinois during the early morning hours of August 19th. One of the cells produced a lightning strike that caused a house fire in Springfield.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Scattered thunderstorms tracked across central Illinois during the early morning hours of August 19th. One of the cells produced a lightning strike that caused a house fire in Springfield.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 19, 2:31 AM CST, 29 minutes earlier.

Area forecast discussion, Aug 19, 2:31 AM CST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
331 AM CDT WED AUG 19 2015

.SHORT TERM...(TODAY)
ISSUED AT 331 AM CDT WED AUG 19 2015

A DEEP SURFACE LOW IS CENTERED OVER SOUTHERN MN EARLY THIS MORNING
WITH A COLD FRONTAL BOUNDARY TRAILING OFF TO THE SOUTH...APPROACHING
THE CENTRAL IL FORECAST AREA EARLY THIS MORNING WITH WINDS SHIFTING
TO WESTERLY AND DEWPOINTS/TEMPERATURES FALLING WEST OF THE
BOUNDARY. COLD FRONT SHOULD STEADILY CROSS THE FORECAST AREA THROUGH
AROUND 18Z. AS A RESULT...HIGH TEMPERATURES WILL BE DOWN SEVERAL
DEGREES FROM TUESDAY'S READINGS...AS MUCH AS 15 DEGREES LOWER
WEST OF I-55. TODAY'S HIGHS WILL RANGE FROM AROUND 70 IN GALESBURG
TO 80 IN LAWRENCEVILLE.

IN THE MEAN TIME...SHOWERS/THUNDERSTORMS WILL CONTINUE IN AREAS
PRECEDING THE FRONT. MUCAPE VALUES FALLING OFF THIS MORNING TO
AROUND 500-1000 J/KG AHEAD OF THE FRONT. VALUES SHOULD CLIMB TO 1500-
2000 J/KG TOWARD SOUTHEAST IL EARLY THIS AFTERNOON AND SOME RE-
INTENSIFICATION OF THE CONVECTIVE ENVIRONMENT SHOULD RESULT...BUT
THIS WILL ONLY AFFECT AREAS FROM AROUND EFFINGHAM TO PARIS EASTWARD
AS AREAS TO THE WEST WILL STABILIZE BEHIND THE FRONT. IN
ADDITION...A SHORTWAVE ROTATING OUT OF THE CENTRAL ROCKIES INTO
THE BASE OF THE TROUGH WILL ROTATE INTO THE REGION TOWARD LATE
AFTERNOON AND WILL HELP PROVIDE SOME ADDITIONAL LIFT. SPC
HAS A MARGINAL RISK FOR SEVERE THUNDERSTORMS DUE TO A WIND THREAT AS
A RESULT.

&&

.LONG TERM...(TONIGHT THROUGH TUESDAY)
ISSUED AT 331 AM CDT WED AUG 19 2015

UPPER LOW CURRENTLY SPINNING OVER SOUTHWEST MINNESOTA SHOULD LIFT
NORTHEAST TO WESTERN LAKE SUPERIOR OVERNIGHT. SHOWERS WILL LINGER
INTO THE EVENING UNTIL GETTING BOOTED EASTWARD WITH THE ARRIVAL OF A
SHORTWAVE AND DRIER AIR...WITH POP'S OVERNIGHT LIMITED TO AREAS EAST
OF I-57.

A FEW DAYS OF PLEASANT WEATHER ON TAP FOR THURSDAY THROUGH
SATURDAY...AS HIGH PRESSURE SLOWLY DRIFTS THROUGH THE MIDWEST. UPPER
FLOW TURNS ZONAL FOR A TIME LEADING TO A WARMING TREND...ALTHOUGH
THE AIR MASS REMAINS RATHER DRY. THE UPPER PATTERN SHIFTS AGAIN LATE
WEEK AS ANOTHER TROUGH DIGS SOUTHWARD FROM THE CANADIAN ROCKIES...
SWINGING EAST AND FORMING ANOTHER CLOSED LOW NEAR THE NORTH
DAKOTA/MANITOBA BORDER LATE SATURDAY. AN INITIAL SHORTWAVE SHOULD
PUSH THROUGH ILLINOIS ON SATURDAY...BUT SHOULD BE A DRY PASSAGE AS
THE AIR MASS WILL STILL BE MOISTENING UP. MAIN PLAYER REMAINS WITH
THE COLD FRONT ON SUNDAY ASSOCIATED WITH THE STRENGTHENING UPPER
LOW. HAVE NOT MADE MUCH CHANGE TO THE POP'S WITH THIS SYSTEM...BUT
REFINED THEM SATURDAY NIGHT TO MAINLY BE AFTER MIDNIGHT. LATEST
GUIDANCE FOR SUNDAY SHOWS SOME DIMINISHMENT OF THE RAIN WITH
TIME...SO HAVE KEPT THE POP'S AROUND 50%.

PASSAGE OF THIS SYSTEM WILL RESULT IN HIGH PRESSURE KEEPING EARLY
NEXT WEEK DRY.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT)
ISSUED AT 1154 PM CDT TUE AUG 18 2015

THE INITIAL BAND OF STORMS ASSOCIATED WITH A STRONG 500MB VORT MAX
HAVE MOVED EAST OF THE TERMINAL SITES. THE NEXT WAVE OF STORMS
AHEAD OF THE COLD FRONT ARE ALREADY APPROACHING SPI. WE EXPECT
SOME HEAVY RAINS AND GUSTY WINDS TO 40 MPH AS THE STORMS AFFECT
MAINLY OUR SOUTHERN TERMINALS OF SPI AND DEC WITH PREVAILING RAIN
AND VCTS WITH MVFR CIGS IN THE NEXT 6 HOURS. BMI AND CMI MAY DEAL
WITH SPOTTY STORMS AS WELL BETWEEN 08Z-12Z. A LULL IN THE STORM
CHANCES APPEARS LIKELY FROM MID-MORNING INTO EARLY AFTERNOON. THE
FRONT IS EXPECTED TO BECOME ACTIVE AGAIN DURING PEAK HEATING IN
THE AFTERNOON, WITH DEC AND CMI HAVING THE BETTER CHANCES OF
PREVAILING RAIN AND STORMS. SPI, BMI, AND PIA MAY REMAIN JUST WEST
OF THE INITIATION LINE. HOWEVER, SUPPORT FOR SPOTTY SHOWERS/STORMS
MAY OCCUR ACROSS THE REMAINDER OF OUR FORECAST AREA WEST OF THE
FRONT DUE TO THE UPPER TROUGH AXIS ARRIVING IN WESTERN ILLINOIS
DURING THE AFTERNOON. HAVE INCLUDED A MENTION OF PRECIP AT ALL
TERMINAL SITES IN THE AFTERNOON, HITTING CMI/DEC THE HARDEST WITH
MVFR CIGS POSSIBLE THERE. SHOWERS COULD LINGER THROUGH EARLY
EVENING FOR THE EASTERN TERMINALS, WITH DRY CONDITIONS FOR PIA/SPI
BY EVENING.

WINDS WILL REMAIN SW 10-15KT FOR MUCH OF THE NEXT 24 HOURS, WITH
SOME GUSTS TO 18-20KT POSSIBLE DURING THE AFTERNOON AHEAD OF THE
FRONT.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...ONTON
LONG TERM...GEELHART
AVIATION...SHIMON
Hazardous weather outlook, Aug 18, 2:11 PM CST, 12 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
311 PM CDT TUE AUG 18 2015

ILZ027>031-036>038-040>044-047>054-061-191100-
CASS-CHRISTIAN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-MASON-
MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-SANGAMON-SCHUYLER-
SCOTT-SHELBY-STARK-TAZEWELL-WOODFORD-
311 PM CDT TUE AUG 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...NORTH CENTRAL ILLINOIS AND WEST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

PERIODS OF THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT. THESE
STORMS MAY PRODUCE SMALL HAIL...BUT THE MAIN THREAT IS SEVERE
WIND GUSTS AND POSSIBLY ISOLATED TORNADOES. LOCALLY HEAVY
RAINFALL IS ALSO POSSIBLE...WITH ISOLATED FLASH FLOODING POSSIBLE.
THERE IS A SLIGHT RISK FOR SEVERE WEATHER REPORTS WITH THESE
STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH WEDNESDAY. ADDITIONAL
CHANCES FOR THUNDERSTORMS WILL DEVELOP SATURDAY THROUGH SUNDAY
NIGHT...ALTHOUGH IT IS TOO EARLY TO DETERMINE THE POTENTIAL FOR
SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

ILZ045-046-055>057-062-063-066>068-071>073-191100-
CHAMPAIGN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-
EFFINGHAM-JASPER-LAWRENCE-RICHLAND-VERMILION-
311 PM CDT TUE AUG 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS...SOUTH CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

PERIODS OF THUNDERSTORMS ARE EXPECTED THIS AFTERNOON THROUGH
TONIGHT. SOME OF THESE STORMS COULD PRODUCE STRONG WIND
GUSTS...MAINLY LATE AFTERNOON AND EVENING. LOCALLY
HEAVY RAINFALL IS ALSO POSSIBLE...WITH ISOLATED FLASH FLOODING
POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH WEDNESDAY. ADDITIONAL
CHANCES FOR THUNDERSTORMS WILL DEVELOP SATURDAY THROUGH SUNDAY
NIGHT...ALTHOUGH IT IS TOO EARLY TO DETERMINE THE POTENTIAL FOR
SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

HJS

The radar

The Lincoln radar (KILX), 47 km away, was scanning. The volume nearest the first event began at 08:59 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Sangamon

When
August 19, 3:00 AM CST to 3:01 AM CST
Where
Sangamon County, Springfield
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
39.800, -89.650

Lightning struck a house causing a fire in Springfield.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2015Every state in 2015This day in weather historyWarnings in Illinois, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 598621.